Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

145 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is it necessary to take penicillin, amiodarone and sotalol together for atrial fibrillation after having an ablation?

hi I am a 70 year old woman with atrial fibrillation. I am currently in need of year another cardioversion and have already had three others plus an ablation. I have had really bad side effects with amiodarone and now they want me to take sotalol which requires a three day hospital stay for dosage adjustment. I have just read that the only antibiotics a person on these rhythm drugs can take is penicillin. I am allergic to penicillin. I am afraid if I need an antibiotic for pneumonia or another infection I will be in serious trouble. It seems to me that many physicians don t think about drug interactions when handing out prescriptions.
Thu, 23 Jan 2014
Report Abuse
Question is related to
Diseases and Conditions ,  
Drug/Medication
Medical Procedures
Medical Topics
Cardiologist 's  Response
Hi i read your query very carefully.

Yes the combination of sotalol with some antibiotics may be fatal especially with macrolids (azitromycin, erithromicin, clarythromycin) and and quinolones (ciprofloxacin, levofloxacin ect).

But other antibiotics such as gentamicin, vancomicin doxaciclin ect may be used in your case. However i suggest that every time you have infection talk with your cardiologist for proper treatment.

Hope i answered to your query.
Dr. Benrad
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I have gone into afib for the third time. I have had two TEE s and have used Multaq, amiodarone, and am currently taking Sotalol 120 mg. up from 80 mg twice a day. Is it time to consider ablation. I have an appointment with My Cardiologist today, and wanted to know questions I should ask.

doctor1 MD

I have had A-Fib for many years. I had open-heart surgery in 2010,,,,aortic valve replacement, mitral valve repair and Mazz Procedure. I have taken Amirodione, Flexanide, Multaq and am presently taking Tikosyn. Ablation has been mentioned to me but I have concerns. How bad does the A-Fib have to be before Ablation is done....can the A-Fib cause more damage to my heart? I am so scared and so concerned. Just some answers please. Thank you.

doctor1 MD

Hi I have been suffering for approximately 35 years of episodes of afib. I am 55 years old now so I have been dealing with this condition since I was20. In 2012 I had thc cardiac ablation a week after that I got a condition called cardiac tamanade. Needless to say it wasn t a pleasant experience. The procedure after all that was not a success, in fact it has gotten worse I dont think I have had 30 total days of a normal (sinus rythem) in two years I now suffer from afib and a flutter. I can barely tie my shoes without getting up and feeling lightheaded and my heart beating like crazy. I cant even go up a flight of stairs without feel like my heart is gonna jump out of mychest and have a hard time catching my breath.Cant seem to get anyone to give me a straight answerr on what is wrong with me.Please HELP me.

Recent questions on  Cardioversion

doctor1 MD

Hi,I have had both atrial Fib & atrial flutter for approx 3 years.I have undergone cardioversion which lasted 2 weeks,then cardiac ablation which lasted 1 week.am awiting follow up in approx 5 weeks.Although symptoms are not as severe am still having palpitations,breathlessness,chest pain etc on average twice a week.I take warfarin and flecainide. Would it not make sense to fit me with a pacemaker as my quality of life feels poor and as a 57 yr old man i can t except that.Thanks Dave                                                                  

doctor1 MD

my dad is 80 yrs old.and has a persistent atrial fribllation.(130 beats per min).he suffered massive heart failure resulting in pedal edema.his EF is 20 percent now.My querry is how can both these diseases viz.A.fib and conjestive heart failure treated simultaneously? would it be worthwhile to go in for a electro cardioversion or would implanting an Defribllator help?

doctor1 MD

My father undergone Electrical cardioversion treatment due to having severe Atrial Fibrilation (AF). Needless to say the treatment did not work after 4 attempts and they have prescribed him various medications to control the rate of the heart. We...

doctor1 MD

I am an older lifetime Past Olympic athlete. First time I have needed to take metoprolol succinate 25mg and flecainide 100mg. Reason; if I have recurring Arrithmia exercise induced. It shows some help but.... Is it meant to be taken on a regular...

doctor1 MD

I've had PSVT since I was 18 yo. I am now 72 and episodes are becoming more frequent but less severe and less sustained. Have had needed cardioversion with Adenosine 4 times. All tests were normal but can't find a trigger. Can r/o excess caffeine...

doctor1 MD

My son had a horrible tachycardia episode a year ago. He had smoked marijuana just before this. He ended up in the ED and had to have cardioversion with drugs. He is now suffering from anxiety so severely it is effecting every part of his life. What kind of help can I get him, he thinks he is having heart failure and afraid he will die.